Illinois, 2012

Damaging Winds in Illinois, July 8, 2012

July 8, 2012 · NWS ILX · 5 events in 2 counties and zones

Scattered thunderstorms developed along a slow-moving cold front across southeast Illinois during the afternoon of July 8th. with the strongest cells impacting parts of Jasper and Lawrence counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a slow-moving cold front across southeast Illinois during the afternoon of July 8th. Most of the storms occurred along and south of I-70...with the strongest cells impacting parts of Jasper and Lawrence counties. Minor wind damage was reported. In addition, locally heavy rainfall in excess of 2 inches occurred across southern Lawrence County just south of Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 11:26 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 8, 11:26 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1226 PM CDT SUN JUL 8 2012

.DISCUSSION...
ISSUED 1038 AM CDT SUN JUL 8 2012

COLD FRONT HAS SETTLED INTO SOUTHEAST ILLINOIS THIS MORNING...WITH
15Z SURFACE ANALYSIS SHOWING THE BOUNDARY JUST SOUTH OF I-70. WIDELY
SCATTERED ELEVATED STORMS ARE BEGINNING TO DEVELOP WELL NORTH OF
THE BOUNDARY FROM KANKAKEE SOUTHWESTWARD TO NEAR LINCOLN. THINK
THIS GENERAL TREND WILL CONTINUE FOR THE BALANCE OF THE DAY...WITH
GREATEST AREAL COVERAGE OF CONVECTION FOCUSING SOUTH OF THE I-72
CORRIDOR THIS AFTERNOON. CURRENT FORECAST HANDLES THIS WELL...SO
DO NOT PLAN ON ANY UPDATES AT THIS TIME.

&&

.AVIATION...
ISSUED 1226 PM CDT SUN JUL 8 2012

PERSISTENT BAND OF CONVECTION WILL CONTINUE TO DEVELOP ALONG AND
JUST NORTH OF I-72 FOR THE NEXT COUPLE OF HOURS. INDIVIDUAL CELLS
HAVE BEEN MOVING TO THE E/NE...HOWEVER THE BAND ITSELF HAS
REMAINED FAIRLY STATIONARY. WILL CONTINUE TO CLOSELY MONITOR RADAR
TRENDS...BUT HAVE DECIDED TO INCLUDE VCTS THROUGH 21/22Z FOR THE
I-72 TERMINALS. ONCE THESE STORMS PUSH FURTHER EAST/DISSIPATE...THUNDER
CHANCES WILL COME TO AN END LATER THIS AFTERNOON. FURTHER NORTH...KPIA
AND KBMI WILL REMAIN CONVECTION-FREE TODAY. WINDS WILL BE FROM THE
N/NE AT 10 TO 15KT THROUGH THE AFTERNOON...THEN WILL DIMINISH TO LESS
THAN 10KT TONIGHT INTO MONDAY MORNING.

BARNES
&&

.PREV DISCUSSION...
ISSUED 317 AM CDT SUN JUL 8 2012

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

A FRONTAL BOUNDARY WAS PUSHING SOUTHWARD INTO SE IL NEAR I-70 EARLY
THIS MORNING AND WILL GRADUALLY BRING COOLER AND LESS HUMID AIR
INTO CENTRAL AND SE IL THE NEXT FEW DAYS. MOST OF CWA HAS BEEN DRY
WITH FRONTAL PASSAGE SO FAR. TEMPS HAVE SLIPPED INTO THE LOWER 70S
NORTH OF LINCOLN WITH DANVILLE DOWN TO 69F. TEMPS STILL IN THE
UPPER 70S AND LOWER 80S FROM SPRINGFIELD TO TERRE HAUTE SOUTH.
DEWPOINTS HAVE FALLEN INTO THE UPPER 50S AND LOWER 60S FROM PEORIA
NORTH WHILE LOWER 70S FROM JACKSONVILLE TO TERRE HAUTE SOUTH.

MODELS FAIRLY SIMILAR NEXT FEW DAYS AND WILL USE A BLEND. FRONTAL
BOUNDARY TO SLOWLY SAG SOUTHWARD INTO SOUTHERN IL TODAY AND TO
BECOME MORE ACTIVE WITH CONVECTION THIS AFTERNOON. ISOLATED
SHOWERS AND THUNDERSTORMS THIS MORNING OVER CENTRAL IL WHILE GOOD
CHANCES OF SHOWERS AND THUNDERSTORMS IN SE IL THIS AFTERNOON. SPC
REMOVED THE SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON UNTIL SUNSET
SE OF I-70 BUT STILL HAVE 5% RISK OF LARGE HAIL AND DAMAGING WIND
GUSTS FROM TAYLORVILLE TO PARIS SOUTH THIS AFTERNOON AND INTO MID
EVENING. THIS MAINLY DUE TO UNSTABLE AIRMASS WITH CAPES OF
2500-4000 J/KG IN SE IL THIS AFTERNOON. HIGHS IN THE UPPER 80S AND
LOWER 90S TODAY WITH LAWRENCEVILLE NEAR 95F. HEAT INDICES THIS
AFTERNOON PEAK FROM 100-105 SE OF I-70 (ESPECIALLY FROM ROBINSON
TO FLORA SOUTH).

CONTINUED CHANCES OF CONVECTION IN SE IL TONIGHT AND SLIGHT CHANCE
IN FAR SE IL MONDAY AS FRONTAL BOUNDARY CONTINUES TO PUSH FURTHER
SOUTH OF AREA. HIGHS MONDAY IN THE UPPER 80S ACROSS THE AREA WITH
DEWPOINTS SLIPPING INTO THE UPPER 50S AND LOWER 60S. WEAK CANADIAN
HIGH PRESSURE SETTLING INTO THE MIDWEST NEXT FEW DAYS WILL RETURN
TEMPS BACK CLOSER TO NORMAL WITH DRY WEATHER EXPECTED MUCH OF THIS
WORK WEEK ACROSS CENTRAL IL.

LONG TERM...THURSDAY THROUGH SATURDAY NIGHT

FEW CHANGES MADE TO THE EXTENDED FORECAST AS BEST CHANCES OF
SHOWERS AND THUNDERSTORMS LATE THIS WEEK WILL BE TO THE SE OVER
THE OHIO RIVER VALLEY. HAVE 20-30% CHANCES OF CONVECTION SE OF
I-55 SATURDAY. TEMPS APPEAR TO WARM BACK UP DURING THIS PERIOD BUT
SHOULD NOT GET AS HOT AS THE HEAT WAVE WE RECENTLY HAD.

KH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 10:35 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT SUN JUL 8 2012

ILZ027>031-036>038-040-041-091100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1135 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-
SHELBY-VERMILION-
1135 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW OF
THE STORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL...AND BRIEF
HEAVY DOWNPOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-091100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1135 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF
THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 10 PM.

BARNES

In the hours before

Local storm report, Jul 8, 1:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     MOUNT CARMEL AIRPORT    38.61N 87.73W
07/08/2012  M75 MPH          LAWRENCE           IL   AWOS

            RELAYED BY LAWRENCE CO EMA

&&

SHIMON

The radar

The Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 8, 1:05 PM CST to 1:10 PM CST
Where
Lawrence County, 2 mi NW of St Francisville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.620, -87.676

A tree was blown down 2 miles northwest of St. Francisville.

Thunderstorm Wind, Lawrence

When
July 8, 1:05 PM CST to 1:10 PM CST
Where
Lawrence County, 2.27 mi WNW of Billet
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.680, -87.690

Tree limbs were blown down onto power lines on Billett Road south of Lawrenceville.

Thunderstorm Wind, Jasper

When
July 8, 2:10 PM CST to 2:15 PM CST
Where
Jasper County, 0.88 mi NW of Newton Flying Clb Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.940, -88.160

Power lines were blown down onto East 600th Avenue about 3 miles south of Newton.

Thunderstorm Wind, Jasper

When
July 8, 2:15 PM CST to 2:20 PM CST
Where
Jasper County, 0.76 mi NNW of Willow Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.011, -88.023

A tree was blown down at the IL33/49 junction about 6 miles E/NE of Newton.

Thunderstorm Wind, Lawrence

When
July 8, 3:05 PM CST to 3:10 PM CST
Where
Lawrence County, Chauncey
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
38.830, -87.830

Trees were blown down...knocking out power in Chauncey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393896, 393900, 393902, 393905, 393906.